Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Aug 7, 2021, 5:43 PM EDT for Blount County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2021, 5:43 PM EDT (21:43 UTC)
- Expired
- Aug 7, 2021, 6:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Hail
- 0.25 in
- Wind
- 40
County Blount County, TN
The radar
The Knoxville radar (KMRX), 88 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430
WWUS84 KMRX 072143
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
543 PM EDT Sat Aug 7 2021
TNZ068-071-086-087-072230-
Northwest Monroe TN-Loudon TN-Southeast Monroe TN-NW Blount TN-
543 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southeastern Loudon,
southwestern Blount and northeastern Monroe Counties through 630 PM
EDT...
At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving southwest at 10 mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maryville, Vonore, Greenback, Friendsville, Fort Loudon State Park,
Citico Beach, McGee Carson Peninsula, Clover Hill and Talassee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3557 8431 3578 8411 3575 8394 3558 8398
3556 8400 3553 8399 3552 8401 3550 8400
3546 8401
TIME...MOT...LOC 2142Z 025DEG 10KT 3572 8405
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
DHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:34 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 7, 3:34 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 334 PM EDT Sat Aug 7 2021 .SHORT TERM...(Tonight through Sunday)... Key Messages: 1. Limited severe chances, with thunderstorms wrapping up quickly this afternoon. 2. Dry on Sunday, with temps in the upper 80s to low 90s. Discussion: Upper low/trough is in the process of moving east across the TN valley this afternoon. Scattered to widespread convection has been present much of the morning and afternoon in advance of this feature. Thus far, severe storms have been limited mostly due to lack of strong CAPE profiles aloft. Still, freezing levels are down around 11k feet so there will exists an outside threat of some marginally severe hail and damaging winds as stronger storms loft cores well above the freezing level before collapsing. The window is short however as CAM guidance shows a sharp decline in convective coverage through 5-6 pm EDT, which seems reasonable. Save a few scattered storms back in middle TN, much of the western portions of the CWA are now storm free, with most all convection along or east of the I-81/I-75 corridors. Expect things to be wrapped up and precip east of the area by 00z. Tonight, once convective debris clouds move out of the area most places should be cloud free. This should allow for patchy fog to develop across many valley locales. Confidence is not great with respect to how widespread and/or dense this will be so just have patchy fog wording in the forecast. For Sunday, expect most all the forecast area to be dry. Another shortwave trough will be moving east through Nebraska/Iowa during the day, with the Tennessee valley and southern Appalachians beneath shortwave ridging between this trough and the departing one to our east. Could see some isolated showers popping up over the higher terrain of the Smokies mainly, but otherwise expect subsidence to keep things capped. Temperatures will rise to a few degrees above normal. CD .LONG TERM...(Sunday night through Saturday)... Key Messages: 1. Daily chances for showers and thunderstorms through the period, but better coverage expected during latter half of the week. 2. Temperatures a few degrees above normal. Discussion: The period will begin with a shortwave trough over the central to northern Mississippi river valley, with upper ridging locally. This will lift northeast fairly quickly but is replaced by broad upper troughing over southern Canada and into the Great Lakes region for the remainder of the period. This will keep ridging over the southeast US from building too strong, but it will not be deep/strong enough to usher in any fronts or change of air mass. Thus the Tennessee valley will remain beneath weak flow aloft and WSW flow in the low levels, for continued warm and muggy conditions across the CWA. The result will be daily chances for showers and thunderstorms due to weak ridging aloft and moisture advection keeping PWATs in the 1.5" or greater range for much of the coming week. The best chances will be in the higher terrain as is typical for summertime, with lesser chances in the valley. Coverage will likely increase on Wednesday and Thursday as heights are suppressed a tad more with the deepening trough over the Great Lakes area. Again, not deep enough to drive a front in here, but enough to lower H5 heights locally and allow for better afternoon thunderstorm coverage. By Friday however, upper ridging builds over the west again as H5 heights near 600 DAM, and a more pronounced trough dives south through the Ohio river valley. NBM guidance continues to advertise likely and even categorical PoPs for the latter half of next week but capped them at high-end chance levels, even for Friday with the deepening eastern trough. Want to see what model trends look like over the next 24 hours before jumping on the categorical bandwagon for Day 6-7 in a summertime pattern. Temperature wise, expect above normal temps through the period. Though not high amplitude, H5 and H85 ridging overhead will yield highs in the low 90s for most low elevation areas. Any relief from the heat, either temperature or dewpoint wise, will hold off until next weekend most likely. BW/CD && .AVIATION... 18Z TAF DISCUSSION. Flight categories should be mostly VFR through the period, with some MVFR conditions present in thunderstorms. Think KTYS and KTRI have the best chances for TSRA to affect the terminal so have TEMPO groups in accordingly. KCHA seems to be on the backside of convection so will just advertise a VCTS there. For later tonight, the potential for fog development is there but seems conditional on whether heavy rains affect the terminals. Given this, chose to not put fog in at this time. However MOS guidance does show it so would not be surprised if early Sunday morning fog is included in the 00Z TAF package. CD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 68 90 71 91 73 / 20 10 0 30 10 Knoxville McGhee Tyson Airport, TN 66 91 71 91 71 / 20 10 0 20 10 Oak Ridge, TN 65 90 69 91 71 / 20 10 0 20 10 Tri Cities Airport, TN 62 88 66 90 68 / 20 10 0 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 7, 3:38 AM EDT, 14 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 338 AM EDT Sat Aug 7 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-080745- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 338 AM EDT Sat Aug 7 2021 /238 AM CDT Sat Aug 7 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. TD/CDG
In the hours before
Local storm report, Aug 7, 4:32 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG 1 SE STRAWBERRY PLAINS 36.05N 83.68W
08/07/2021 JEFFERSON TN PUBLIC
A FEW TREES DOWN.
&&
DHSpecial weather statement, Aug 7, 4:35 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
435 PM EDT Sat Aug 7 2021
TNZ041-074-072100-
Cocke Smoky Mountains TN-Sevier Smoky Mountains TN-
435 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southwestern Cocke
County through 500 PM EDT...
At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smoky Mountains-Big Creek, or 13 miles south of Newport, moving east
at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Smoky Mountains-Balsam Mountain, Cosby, Hartford and Waterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3568 8334 3581 8330 3584 8322 3581 8299
3578 8300 3579 8303 3579 8308 3577 8311
3577 8316 3573 8319 3572 8325 3569 8326
3567 8329
TIME...MOT...LOC 2035Z 279DEG 23KT 3576 8323
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BWLocal storm report, Aug 7, 4:36 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 4 SW CEDAR CREEK 35.99N 82.96W
08/07/2021 E1.00 INCH COCKE TN TRAINED SPOTTER
&&
DHSpecial weather statement, Aug 7, 4:40 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
440 PM EDT Sat Aug 7 2021
TNZ041-043-072100-
Cocke Smoky Mountains TN-Southeast Greene TN-
440 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of east central Cocke
and south central Greene Counties through 500 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hot Springs, or 15 miles east of Newport, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3590 8301 3597 8300 3603 8293 3603 8289
3602 8272 3600 8278 3598 8279 3597 8277
3592 8282 3595 8285 3595 8288 3594 8290
3593 8291 3593 8292 3588 8290 3587 8292
3586 8292
TIME...MOT...LOC 2040Z 279DEG 12KT 3595 8292
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Aug 7, 5:06 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
506 PM EDT Sat Aug 7 2021
TNZ016-017-042-044-VAZ005-072145-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-Scott VA-
506 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southwestern
Sullivan, northeastern Hawkins, northwestern Washington and south
central Scott Counties through 545 PM EDT...
At 506 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Surgoinsville, or 12 miles southwest of Gate City,
moving southeast at 10 mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingsport, Surgoinsville, Colonial Heights, Church Hill, Mount
Carmel, Sullivan Gardens, Fall Branch, Warriors Path State Park,
Okolona and Bays Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3651 8245 3631 8266 3654 8289 3667 8277
TIME...MOT...LOC 2106Z 308DEG 8KT 3656 8277
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 7, 5:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
543 PM EDT Sat Aug 7 2021
TNZ068-071-086-087-072230-
Northwest Monroe TN-Loudon TN-Southeast Monroe TN-NW Blount TN-
543 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southeastern Loudon,
southwestern Blount and northeastern Monroe Counties through 630 PM
EDT...
At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving southwest at 10 mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maryville, Vonore, Greenback, Friendsville, Fort Loudon State Park,
Citico Beach, McGee Carson Peninsula, Clover Hill and Talassee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3557 8431 3578 8411 3575 8394 3558 8398
3556 8400 3553 8399 3552 8401 3550 8400
3546 8401
TIME...MOT...LOC 2142Z 025DEG 10KT 3572 8405
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:51 AM EDT | Areal Flood Advisory | MRX | Sevier | 114 min |
| Aug 7, 11:14 AM EDT | Special Weather Statement | MRX | Sevier | 46 min |
| Aug 7, 11:20 AM EDT | Special Weather Statement | MRX | Rhea | 25 min |
| Aug 7, 11:44 AM EDT | Special Weather Statement | MRX | Jefferson | 31 min |
| Aug 7, 11:54 AM EDT | Special Weather Statement | MRX | Hamilton | 36 min |
| Aug 7, 12:00 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 45 min |
| Aug 7, 12:09 PM EDT | Areal Flood Advisory | MRX | Sevier | 66 min |
| Aug 7, 1:08 PM EDT | Special Weather Statement | MRX | Morgan | 37 min |
| Aug 7, 1:13 PM EDT | Special Weather Statement | MRX | Bradley | 32 min |
| Aug 7, 1:23 PM EDT | Areal Flood Advisory | MRX | Knox | 112 min |
| Aug 7, 1:31 PM EDT | Special Weather Statement | MRX | Claiborne | 44 min |
| Aug 7, 1:41 PM EDT | Special Weather Statement | MRX | Hawkins | 34 min |
| Aug 7, 1:53 PM EDT | Special Weather Statement | MRX | Claiborne | 37 min |
| Aug 7, 2:00 PM EDT | Areal Flood Advisory | MRX | Morgan | 103 min |
| Aug 7, 2:03 PM EDT | Special Weather Statement | MRX | Hawkins | 27 min |
| Aug 7, 2:10 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 30 min |
| Aug 7, 2:15 PM EDT | Special Weather Statement | MRX | Union | 30 min |
| Aug 7, 2:19 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 30 min |
| Aug 7, 2:39 PM EDT | Special Weather Statement | MRX | Grainger | 36 min |
| Aug 7, 2:48 PM EDT | Special Weather Statement | MRX | Washington | 27 min |
| Aug 7, 2:52 PM EDT | Special Weather Statement | MRX | Knox | 23 min |
| Aug 7, 3:15 PM EDT | Areal Flood Advisory | MRX | Knox | 2 hr |
| Aug 7, 3:19 PM EDT | Areal Flood Advisory | MRX | Hawkins, Sullivan | 3 hr |
| Aug 7, 3:24 PM EDT | Special Weather Statement | MRX | Sullivan | 51 min |
| Aug 7, 3:30 PM EDT | Special Weather Statement | MRX | Sevier | 30 min |
| Aug 7, 3:33 PM EDT | Areal Flood Advisory | MRX | Sullivan | 3 hr |
| Aug 7, 3:37 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 53 min |
| Aug 7, 3:53 PM EDT | Special Weather Statement | MRX | Johnson | 37 min |
| Aug 7, 4:06 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 39 min |
| Aug 7, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 27 min |
| Aug 7, 4:35 PM EDT | Special Weather Statement | MRX | Cocke | 25 min |
| Aug 7, 5:06 PM EDT | Special Weather Statement | MRX | Hawkins | 39 min |
| Aug 7, 11:04 AM EDT | Areal Flood Advisory | MRX | Wise | 116 min |
| Aug 7, 3:01 PM EDT | Special Weather Statement | MRX | City of Bristol | 29 min |
| Aug 7, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 23 min |
| Aug 7, 4:28 PM EDT | Special Weather Statement | MRX | Scott | 47 min |
| Aug 7, 4:40 PM EDT | Special Weather Statement | MRX | Madison | 20 min |
Nearby
Special Weather Statements in Tennessee, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.